Skip to content
My WebMD Sign In, Sign Up
Nausea from Plaquenil, etc
avatar
nowah1965 posted:
My daughter (12 years old) is having a terrible time with nausea from the Plaquenil (and I suspect the Naprosyn too). Do any of you have suggestions on what might help? She's been eating it with food...any food work better than another? How about what to do to settle the stomach to quell the urge to get sick? It is really tough for her in school.
I have one more question about joint pain. She's been suffering A LOT and can't get up and down the stairs in our home right now. I just want to do something to help. Does icing the painful joints help? Heat? I just feel so helpless. The dr doesn't want to increase the pain meds and until the Plaquenil starts to do its thing (which I understand can take a while) I feel like we're stuck and she has no choice but to suffer through it.
We're recently diagnosed and have got a long road ahead and I feel so defeated already. Sorry to be so whiny.
Reply
 
avatar
K2isKsquared responded:
At age 12 I'm sure our meds have some different effects than in adult lupus patients; but for me at age 35, adjusting to Plaquinel caused a queasy stomach. I was not interested in eating and felt a bit nauseous but I did not throw up. I would encourage you to call her doc to see if any side effect meds are available for her nauseau.

Plaq did give me diarrhea, and there are OTC meds like Immodium AD and script meds like Hyoscyamine that can help there. Over time my tummy adjusted to Plaq.

I did find that taking it with milk made my tummy troubles worse, but it is recommended to take it with food.

I don't know what dose of Plaq your daughter is on. Lupus patients take 200, 400, 600 or 800 mg of it. As a child I would think your daughter may be on a lower dose. At any rate, what I'm getting at is if she is on 2 pills a day she may be able to split the dose am and pm, or take it all in one lump sum -- check with your doc on whether timing is important, and if not maybe adjusting her intake can help with the tummy troubles.

Plaq takes 2 - 6 months to become effective. Please encourage your daughter to try and stick it out as this med was a HUGE help to me in joint pain. I totally understand her difficulty with the stairs. Part of Lupus is learning new ways to do things. It was easier for me to go up stairs than down. And down was easier if I went step by step down on my butt.

Keep Posting and Good Luck!

K2
 
avatar
squirmy1963 responded:
This must be very hard for you all. Ask your doctor for something for nausea. It's also a common symptom from Lupus itself. I threw up several times a week for the first few years, then we discovered my esophagus muscles don't work and I have GERD. Now I have good meds to control it. You will feel like once one thing gets better something else will happen and you will continually be seeing docs and trying meds. That's just how it is with Lupus. Icing the joints helps me, anything to reduce inflammation. Ask your doctor about an anti-inflammatory, safe for a young girl. Physical therapy is also a fantastic help, once she gets stable. Can she sleep downstairs for awhile...the stairs and other once simple things may be too much right now. Also, don't be surprised if she becomes depressed or experiences anxiety. These awful symptoms are also common especially with flares. Have you told your daughter of her condition. She might have some peace of mind knowing that this disease has flares and times of remission. She will know that it is temporary, and recovery and a normal life is possible, with the right treatment. She needs a lot of rest right now, and low stress. Hang in there mom, you are doing great.
 
avatar
allie_bf responded:
Cold/icing is usually best for acute injuries; for arthritis, usually heat works best. Make sure that her teachers (especially her PE teacher) knows about her joint pain so that they can allow more time for some activities, e.g. getting to and from classes in the hallway during breaks, and perhaps avoid some other problematic activities. You don't want her getting in trouble for being late, or racing, limping, down the hall to make it before the bell. Don't assume that her teachers know, or even remember, that she needs help; kids with arthritis or lupus usually don't look different, or even sick.


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Calcium and womens' mortalityExpert
Recently, some studies have suggested that Calcium supplementation is associated with increase in heart attacks and strokes. However, this ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.